Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 4, NWS Missoula, MT

April 15, 20255 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Apr 15, 2025, 2:07 PM MDT for 5 counties in Montana; Lemhi County, Idaho. It took effect at Apr 16, 2025, 12:00 PM MDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2025, 2:07 PM MDT (20:07 UTC)
In effect from
Apr 16, 2025, 12:00 PM MDT
Expired
Apr 17, 2025, 6:00 PM MDT
In force
30 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2025-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2025-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS75 KMSO 152007
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
207 PM MDT Tue Apr 15 2025

MTZ003-170300-
/O.NEW.KMSO.WI.Y.0004.250416T1800Z-250417T0300Z/
Flathead/Mission Valleys-
207 PM MDT Tue Apr 15 2025

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY...

* WHAT...Southwest winds turning northeast: 20 to 30 mph with gusts 
  up to 40 mph expected. Higher gusts around 50 mph associated with 
  showers.

* WHERE...Flathead/Mission Valleys.

* WHEN...From noon to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

* ADDITIONAL DETAILS...Visibility reductions will accompany frontal 
  passage with rain abruptly changing to snow by the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-170300-
/O.NEW.KMSO.WI.Y.0004.250416T1800Z-250417T0300Z/
Missoula/Bitterroot Valleys-
207 PM MDT Tue Apr 15 2025

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY...

* WHAT...West winds turning northeast: 20 to 30 mph with gusts up to 
  40 mph expected. Higher gusts around 50 mph associated with 
  showers.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From noon to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Visibility reductions will accompany frontal 
  passage with rain abruptly changing to snow by the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ010-180000-
/O.NEW.KMSO.WI.Y.0004.250416T2100Z-250418T0000Z/
Eastern Lemhi County-
207 PM MDT Tue Apr 15 2025

...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM MDT 
THURSDAY...

* WHAT...Southwest winds turning north: 20 to 30 mph with gusts up 
  to 40 mph expected. Higher gusts around 50 mph associated with 
  showers.

* WHERE...Eastern Lemhi County.

* WHEN...From 3 PM Wednesday to 6 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Visibility reductions will accompany frontal 
  passage with rain abruptly changing to snow by late Wednesday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:09 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Apr 15, 3:09 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
309 AM MDT Tue Apr 15 2025

.DISCUSSION...

KEY MESSAGES:

- Cold front to bring accumulating snow along the Continental
  Divide, including mountain passes above 4000 feet, Wednesday
  into Thursday day.

- Much colder and windy Wednesday into Thursday, bringing raw
  backcountry conditions

Temperatures will trend warmer today as high pressure remains in
place over the region. Expect abundant sunshine throughout the
day, along with slightly breezier conditions compared to Monday.
This increase in wind is due to the high pressure beginning to
flatten ahead of an approaching trough of low pressure.

Forecast models remain consistent in tracking a cold weather
system descending from Canada, which will bring a rapid drop in
temperatures and snow levels across the Northern Rockies from
Wednesday into Thursday morning. The front is still expected to
arrive early, with cold air beginning to move into northwest
Montana by Wednesday morning. This cold air mass will continue to
advance south and west through the day, reaching north-central
Idaho and southwest Montana by Wednesday evening.

Gusty north-northeast winds will accompany the front, especially
along the Continental Divide, the higher elevations, and the
US-93 corridor in western Montana. Probabilities for wind gusts
exceeding 30 mph in these areas are above 50%. These winds,
combined with a wintry mix of precipitation, will result in
winter-like conditions for outdoor enthusiasts and potentially
hazardous conditions on area lakes. Subsequent forecasts will
evaluate the potential need for a Lake Wind Advisory.

Widespread precipitation will accompany the frontal passage, with
the heaviest focus along the Divide and elevated terrain where
north-northeast flow will enhance precipitation through orographic
lift. Due to the time of year, winter driving conditions are most
likely during the overnight hours. Snow accumulations may cause
travel disruptions over Marias, MacDonald, Homestake, and Lost
Trail Passes from Wednesday night into Thursday morning.

Scattered snow showers will linger into Thursday afternoon across
southwest Montana and Lemhi County as the system exits to the
southeast.

Looking ahead, a ridge of high pressure will build across the region Friday
into Saturday, ushering in a period of warming and drying. However, this
ridge appears to be short-lived. Ensemble guidance indicates that around
90% of solutions support the return of a broad trough by Easter Sunday,
suggesting unsettled weather will make a comeback by the end of
the weekend.

&&

.AVIATION...High pressure ridging will bring VFR conditions through
today. Winds will be light and diurnally driven with a few gusts
of 15-20 kts by Tuesday afternoon as the ridge flattens.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:33 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Missoula and 4 more42 hr

Nearby

Wind Advisories in Montana, 2025Wind Advisories in Idaho, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.